Illinois, 2018

Dense Fog in Illinois, September 27 to 28, 2018

September 27 to 28, 2018 · NWS PAH · 12 events in 12 counties and zones

South and east of a line from Fairfield to Marion, widespread dense fog lowered visibility to one-quarter mile or less. Clear skies, calm winds, and damp ground from recent rains contributed to the dense fog.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

South and east of a line from Fairfield to Marion, widespread dense fog lowered visibility to one-quarter mile or less. Clear skies, calm winds, and damp ground from recent rains contributed to the dense fog. Surface high pressure was located directly over the lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 27, 5:55 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Sep 27, 5:55 PM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
655 PM CDT Thu Sep 27 2018

.UPDATE...
Issued at 655 PM CDT Thu Sep 27 2018

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 310 PM CDT Thu Sep 27 2018

Well, today certainly turned out much wetter than forecast. Much
of this was attributed to enhanced lift from passing mid/upper
level shortwave energy and the placement of the forecast area
beneath the right entrance region of a strong 100-120 knot 250 mb
jet max, which yesterday's models underestimated. Fortunately,
this feature was already shifting east of the region by mid
afternoon, resulting in a rapid decrease in rain coverage from
west to east, and clearing a couple hours following that.

With clear skies and calm winds forecast tonight, the residual
moisture from earlier rains will likely lead to the development of
fog overnight into early Friday morning. Some of the fog may be
locally dense, so the evening and overnight shifts will need to
closely monitor for possible advisory headlines.

Once the fog burns off by mid morning Friday, expect plenty of
sunshine the remainder of the day. A weak front is forecast to
enter the region Friday night before washing out by Saturday.
This will likely bring some increase in clouds late Friday into
Friday night. However, any precipitation is forecast to remain
well north and west of the region. In fact, the area will come
under the increasing influence of high pressure as it migrates
east from the northern Plains into the Ohio Valley through the
period.

After unseasonably cool rain/cloud tempered highs in the 60s today,
highs are forecast to pop back into the seasonably warm mid 70s
Friday and Saturday. Lows tonight should drop into the upper 40s
and lower 50s, with readings moderating into the mid 50s Friday
and Saturday nights.

.LONG TERM...(Sunday through Thursday)
Issued at 310 PM CDT Thu Sep 27 2018

An upper level high situated over the southeast United States will
keep us dry Sunday into Sunday night.  Southerly flow will provide
much warmer temperatures with highs in the lower 80s and lows in the
lower 60s.

Increasing low level moisture and a frontal boundary to our north
will result in some instability across our region Monday into
Tuesday.  Small chances of showers and thunderstorms will creep into
mainly portions of west Kentucky on Monday.  After a lull Monday
evening, isolated to scattered showers and storms will be possible
late Monday night through the day Tuesday.  Highs will remain in the
lower 80s, which will be around 5 degrees above seasonal normals,
with overnight lows only falling into the middle to upper 60s, which
will be around 12 degrees above normal.

On Wednesday, surface high pressure will push the frontal boundary
farther north, and this will give us dry conditions Tuesday night
into Wednesday night.  The front will make another push back
southward Thursday, bringing a return of small chances of showers
and storms. Temperatures will remain well above seasonal normals.

&&

.AVIATION...
Issued at 655 PM CDT Thu Sep 27 2018

The main challenge to aviation over the next 24 hours will be fog,
some dense, over much of the area overnight and for some time after
sunrise. Forecast conditions for this to occur are favorable,
especially near the OH and MS Rivers and across much of southeastern
MO and southernmost IL. LIFR conditions are likely in these areas,
and possible in many other areas. By mid morning, conditions will
rapidly improve under high surface pressure. Winds will remain
light, with a general westerly or southwesterly direction by Fri
afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...RST
AVIATION...DB
Hazardous weather outlook, Sep 27, 2:04 AM CST, 19 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
304 AM CDT Thu Sep 27 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
304 AM CDT Thu Sep 27 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Areas of dense fog will be possible late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Areas of dense fog will be possible early Friday morning.

A chance of thunderstorms is forecast for all or a portion of the
area Monday night and Tuesday. Locally heavy rainfall and
lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS/CW

In the hours before

Special weather statement, Sep 27, 6:30 PM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
730 PM CDT Thu Sep 27 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-280500-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
730 PM CDT Thu Sep 27 2018

...Special Weather Statement...

Conditions remain favorable for fog formation tonight due to
clear skies, calm winds, and damp grounds from recent rains. We
will continue to monitor conditions, as they remain somewhat
favorable for the development of dense fog.

CN
Special weather statement, Sep 27, 9:20 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1020 PM CDT Thu Sep 27 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-280800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
1020 PM CDT Thu Sep 27 2018

...Special Weather Statement...

Visibilities have dropped as fog has developed from southwest
Indiana and the Kentucky Pennyrile region west along the Ohio
River and into far west Kentucky. Fog is expected to expand, with
lowering visibilities through the night. Patchy dense fog will be
possible with visibilities one quarter of a mile or less possible.
Should the fog become more widespread, an Advisory may be
required, especially south of an Evansville Indiana to Cape
Girardeau Missouri line. Use caution if traveling overnight.

CN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
September 27, 10:00 PM CST to September 28, 8:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
September 27, 10:00 PM CST to September 28, 8:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
September 27, 10:00 PM CST to September 28, 8:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
September 27, 10:00 PM CST to September 28, 8:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
September 27, 10:00 PM CST to September 28, 8:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
September 27, 10:00 PM CST to September 28, 8:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
September 27, 10:00 PM CST to September 28, 8:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
September 27, 10:00 PM CST to September 28, 8:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
September 27, 10:00 PM CST to September 28, 8:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
September 27, 10:00 PM CST to September 28, 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
September 27, 10:00 PM CST to September 28, 8:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, White

When
September 27, 10:00 PM CST to September 28, 8:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784086, 784087, 784088, 784089, 784090, 784091, 784092, 784093, 784094, 784095, 784096, 784097.